Neuroleptic Malignant Syndrome (NMS) is rare and severe extrapyramidal complications when using potent antipsychotics with predominantly prolonged action. It can occur due to prescribing antipsychotics of various chemical groups, regardless of their dosages. However, most often, the development of complications was noted when prescribing a traditional antipsychotic. Regarding the patient’s history, diagnosed with psychosis, FG was taking oral Haloperidol, then stopped and started lithium. The emergence of NMS can be associated with the rejection of the Haloperidol and the addition of new ones with a more powerful antipsychotic effect.
With regard to treatment, it depends on the patient’s condition. The first step in treatment is abolishing all antipsychotics that caused the NMS development (Velamoor & Pulagam, 2018). Concerning the degree of the disease complication, mild cases can be administered by fluid replacement, improvement of acid-base and electrolyte imbalance (Velamoor & Pulagam, 2018). The treatment also includes reducing body temperature, controlling respiratory, cardiac, and renal functions (Velamoor & Pulagam, 2018). Medication is lorazepam with a dosage of 0.5–1 mg IM q4–6 every hour (Velamoor & Pulagam, 2018). For severe cases, it is required to prescribe dopamine agonist drugs (Velamoor & Pulagam, 2018). The first treatment is bromocriptine 2.5 mg or amantadine 100 mg every eight hours (Velamoor & Pulagam, 2018). The administration might be prolonged for ten days (Velamoor & Pulagam, 2018). In the dangerous patient’s condition, IV dantrolene 2 mg–3 mg per one kg of the patient’s body weight is considered (Velamoor & Pulagam, 2018). Thus, particular medication and treatments are required depending on the patient’s condition.
Ongoing treatment of psychosis should be provided when all symptoms of NMS have entirely disappeared. Therefore, a small dose of a low-potency antipsychotic of a different class than the one that caused the NNS should be chosen. Increasing the amount of the antipsychotic to a therapeutically effective level should be done gradually and slowly. It is recommended to obtain the consent of the patient and his relatives before re-therapy with antipsychotics. He should be informed about the risk of recurrence of NNS and the means of its prevention, provided with written instructions.
Velamoor, R., & Pulagam, G. (2018). Geriatric Psychopharmacology: A complex case of psychosis complicated by Neuroleptic Malignant Syndrome (NMS) and Metabolic Syndrome (MetS). In K. Shivakumar & S. Amanullah (Eds.), Complex Clinical Conundrums in Psychiatry (pp. 23-37). Springer.